Volume 20, issue 4 (2020)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
Axiomatic $S^1$ Morse–Bott theory

Michael Hutchings and Jo Nelson

Algebraic & Geometric Topology 20 (2020) 1641–1690

In various situations in Floer theory, one extracts homological invariants from “Morse–Bott” data in which the “critical set” is a union of manifolds, and the moduli spaces of “flow lines” have evaluation maps taking values in the critical set. This requires a mix of analytic arguments (establishing properties of the moduli spaces and evaluation maps) and formal arguments (defining or computing invariants from the analytic data). The goal of this paper is to isolate the formal arguments, in the case when the critical set is a union of circles. Namely, we state axioms for moduli spaces and evaluation maps (encoding a minimal amount of analytical information that one needs to verify in any given Floer-theoretic situation), and using these axioms we define homological invariants. More precisely, we define an (almost) category of “Morse–Bott systems”. We construct a “cascade homology” functor on this category, based on ideas of Bourgeois and Frauenfelder, which is “homotopy invariant”. This machinery is used in our work on cylindrical contact homology.

Morse–Bott theory, cascade homology, contact homology
Mathematical Subject Classification 2010
Primary: 53D40, 57R58
Received: 27 February 2018
Revised: 12 June 2019
Accepted: 20 August 2019
Published: 20 July 2020
Michael Hutchings
Department of Mathematics
University of California, Berkeley
Berkeley, CA
United States
Jo Nelson
Department of Mathematics
Rice University
Houston, TX
United States